Officials probe three more botulism cases
Three more people are seriously ill in hospital in the west of Scotland with probable botulism poisoning, according to officials.
It takes the total number of cases to five, after two people were admitted to hospital at the turn of the year.
All five people are thought to have been injecting heroin.
Two of the most recent cases are in the NHS Greater Glasgow and Clyde area, while the others emerged in NHS Ayrshire and Arran.
Of the two initial cases, both remain in hospital.
One is in a critical condition and the other is stable.
Health bosses said the cause of the infection was being investigated, with the focus on intravenous drug use.
Experts have re-issued an alert to drug users to keep an eye out for signs of poisoning and seek medical help if they experience any symptoms.
Dr Catriona Milosevic, NHS Greater Glasgow consultant in public heath medicine, said: "I urge all drug-injecting heroin users to be extremely alert and to seek urgent medical attention from accident and emergency if they experience any early symptoms such as blurred or double vision, difficulty in swallowing and speaking and/or inflammation at the injection site.
"It is important for injecting drug users to engage with the wide range of services we offer designed to help them tackle their addictions.
"However for those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms.
"Heroin users should avoid injecting heroin into their muscles. Injecting heroin into a vein or smoking can reduce the risk of botulism, although not using heroin at all is by far the best course of action."
The health board's public health protection unit, Police Scotland and Health Protection Scotland are involved in the investigation of the cases.
Botulism is caused by a toxin produced by the bacterium Clostridium botulinum, which attacks the nervous system.